Virginia, 2015Flooding in Virginia, March 4 to 6, 2015
March 4 to 6, 2015 · NWS MRX · 8 events in 6 counties and zones
An unusually deep snow pack across southwest Virginia underwent melting from warming temperatures and from liquid rain falling upon it. Flooding in low-lying areas, streams, and rivers resulted and became widespread.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $64,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unusually deep snow pack across southwest Virginia underwent melting from warming temperatures and from liquid rain falling upon it. Flooding in low-lying areas, streams, and rivers resulted and became widespread.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Mar 4, 6:28 AM EST, 1 hour 47 minutes earlier.
Area forecast discussion, Mar 4, 6:28 AM EST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
628 AM EST WED MAR 4 2015
.AVIATION...A COLD FRONT WILL PUSH THROUGH THE AREA TONIGHT.
SHOWERS AROUND AT TIMES...ESPECIALLY EARLY AND THEN AGAIN TONIGHT.
SOME LOW CIGS/VIS TO START...THEN EXPECT IMPROVING CONDITIONS.
LOWERING CIGS/VIS AGAIN LATE. LOW LEVEL JET STILL QUITE STRONG
EARLY NORTHEAST...SO WILL KEEP LOW LEVEL WIND SHEAR AT TRI FOR A
FEW HOURS.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...WINTER STORM WATCH FROM LATE TONIGHT THROUGH THURSDAY AFTERNOON
FOR ANDERSON-BLEDSOE-GRAINGER-HAMBLEN-HAMILTON-HANCOCK-
HAWKINS-JEFFERSON-JOHNSON-KNOX-LOUDON-MARION-MEIGS-
NORTHWEST CARTER-NORTHWEST GREENE-RHEA-ROANE-SEQUATCHIE-
SOUTHEAST CARTER-SOUTHEAST GREENE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN.
FLOOD WATCH THROUGH THURSDAY EVENING FOR CAMPBELL-CLAIBORNE-
HANCOCK-MORGAN-SCOTT TN.
WINTER STORM WARNING FROM 1 AM TO 4 PM EST THURSDAY FOR CAMPBELL-
CLAIBORNE-MORGAN-SCOTT TN.
VA...WINTER STORM WATCH FROM LATE TONIGHT THROUGH THURSDAY AFTERNOON
FOR RUSSELL-SCOTT-WASHINGTON.
FLOOD WATCH THROUGH THURSDAY EVENING FOR LEE-RUSSELL-SCOTT-
WASHINGTON-WISE.
WINTER STORM WARNING FROM 1 AM TO 4 PM EST THURSDAY FOR LEE-WISE.
&&Hazardous weather outlook, Mar 4, 5:14 AM EST, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
514 AM EST WED MAR 4 2015
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-051015-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
514 AM EST WED MAR 4 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT...
STRONG SOUTHERLY WINDS WILL DEVELOP LATE TODAY INTO TONIGHT AHEAD
OF AN APPROACHING COLD FRONT...MAINLY IN THE HIGHER ELEVATIONS.
ALSO THERE WILL BE THE POTENTIAL OF RIVER FLOODING DUE TO PERIODS
OF MODERATE TO POSSIBLY HEAVY RAINFALL COMBINED WITH A SATURATED
SOIL FROM RECENT SNOW MELT ACROSS SOUTHWEST VIRGINIA.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
LATE TONIGHT INTO THURSDAY THE COLD FRONT WILL MOVE THROUGH.
ACCUMULATING ICE AND SNOW WILL BE POSSIBLE...ESPECIALLY ALONG THE
NORTHERN CUMBERLAND PLATEAU...SOUTHWEST VA AND THE EAST TN
MOUNTAINS. ICE ACCUMULATIONS OF A TENTH TO A QUARTER OF AN INCH AND
SNOW ACCUMULATIONS OF 1 TO 2 INCHES ARE POSSIBLE. SEE MEMWSWMRX
FOR DETAILS. BEHIND THE SYSTEM...ANOTHER SURGE OF COLD ARCTIC AIR
WILL MOVE INTO THE EASTERN TENNESSEE VALLEY AND SOUTHERN
APPALACHIANS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
Flood, Lee
- When
- March 4, 8:15 AM EST to March 5, 12:00 PM EST
- Where
- Lee County, 1.3 mi WNW of Seminary to 1 mi NNW of Seminary
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $500
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.810, -82.840
Seminary Road closed due to flooding.
Flood, Wise
- When
- March 4, 10:30 AM EST to March 6, 8:00 AM EST
- Where
- Wise County, 2 mi W of Big Stone Gap to 1 mi E of Big Stone Gap
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 36.870, -82.816
Several roads across county closed by flooding. Some homes and structures took water. Some roads and driveways were partially washed out. One mudslide was reported.
Flood, Russell
- When
- March 4, 12:45 PM EST to March 6, 8:00 AM EST
- Where
- Russell County, 1 mi S of Lebanon to 1 mi SW of Castlewood
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 36.886, -82.080
Several roads closed across the county due to flooding.
Flood, Norton (C)
- When
- March 4, 9:30 PM EST to March 5, 8:00 AM EST
- Where
- Norton (C) County, 1 mi NW of Norton to 1 mi SW of Norton
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 36.940, -82.643
Flooding of government housing in the City of Norton.
Flood, Russell
- When
- March 4, 10:40 PM EST to March 5, 8:00 AM EST
- Where
- Russell County, 1 mi SE of Dante to 7 mi NW of Dante
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 36.960, -82.287
Minor flooding reported in the Dante area. Mudslide reported in the Horton Ridge area.
Flood, Washington
- When
- March 5, 10:30 AM EST to March 6, 12:00 PM EST
- Where
- Washington County, 2.5 mi WSW of Saltville to 6 mi WNW of Saltville
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 36.866, -81.792
Portions of North Fork River Road closed with up to a foot of water.
Flood, Norton (C)
- When
- March 5, 12:15 PM EST to 12:20 PM EST
- Where
- Norton (C) County, 2 mi ENE of Norton to 3 mi NE of Norton
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 36.941, -82.597
Mudslide destroyed a mobile home on Armagosa Road just outside of Norton. No injuries.
Flood, Scott
- When
- March 5, 12:45 PM EST to March 6, 6:00 PM EST
- Where
- Scott County, 1 mi N of Dungannon to 6 mi NW of Ft Blackmore
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 36.844, -82.470
Flooding of roads resulted in numerous road closures along the Clinch River and across the county.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Storm in Texas, March 4 to 5, 20152 deaths · $70,000 · 132 events
- Winter Storm in Kentucky, March 4 to 5, 20152 deaths · 11 injured · 22 events
- Flooding in Ohio, March 4, 20152 deaths · $10,000 · 2 events
- Flooding and Heavy Snow in West Virginia, March 4 to 7, 2015$7.2 million · 94 events
- Flooding and Heavy Snow in Virginia, March 4 to 5, 20151 death · $75,000 · 4 events
- Avalanche in Utah, March 4, 20151 death · 1 event
- Winter Storm and Winter Weather in Arkansas, March 4 to 5, 2015$850,000 · 45 events
- Winter Storm and Flooding in Kentucky, March 4 to 7, 2015$58,000 · 91 events
- Flooding and Heavy Snow in Ohio, March 4 to 7, 2015$460,000 · 23 events
- Flooding in West Virginia, March 4 to 6, 2015$620,000 · 3 events
- Flooding and Heavy Snow in Kentucky, March 4 to 7, 2015$390,000 · 12 events
- Heavy Snow and Winter Weather in Texas, March 4, 20158 injured · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 562146, 562147, 562148, 562149, 562150, 562152, 562154, 562158.